Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 10, 2017, 1:42 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 1:42 PM PDT (20:42 UTC)
- Expired
- Jul 10, 2017, 2:01 PM PDT
- In force
- 19 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 36 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:55 PM PDT | TSTM WND GST 58 | 2 Ssw Boulder City, NV | REPORTED AT BOULDER CITY MUNICIPAL AIRPORT AT 155 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 2855 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WUUS55 KVEF 102042 SVRVEF AZC015-NVC003-102115- /O.NEW.KVEF.SV.W.0003.170710T2042Z-170710T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 142 PM PDT MON JUL 10 2017 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... West central Mohave County in northwestern Arizona... Central Clark County in southern Nevada... * Until 215 PM PDT/215 PM MST/ * At 142 PM PDT/142 PM MST/, a severe thunderstorm was located over Railroad Pass, or near Boulder City, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Las Vegas, Henderson, North Las Vegas, Boulder City, Las Vegas Bay, Lake Las Vegas, East Las Vegas, Sam Boyd Stadium, Green Valley, Paradise, Boulder Beach, Railroad Pass, Boulder Beach Campground, Las Vegas Bay Campground, Callville Bay, Callville Bay Campground, Black Mtn and Frenchman Mtn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3590 11481 3589 11503 3622 11512 3620 11463 TIME...MOT...LOC 2042Z 175DEG 20KT 3597 11493 HAIL...<.75IN WIND...60MPH $$ JS
1 follow-up statement
597
WWUS55 KVEF 102101
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
201 PM PDT MON JUL 10 2017
AZC015-NVC003-102109-
/O.CAN.KVEF.SV.W.0003.000000T0000Z-170710T2115Z/
Mohave AZ-Clark NV-
201 PM PDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
CENTRAL CLARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds to 35
mph are still possible with this thunderstorm.
LAT...LON 3590 11481 3589 11503 3622 11512 3620 11463
TIME...MOT...LOC 2044Z 175DEG 20KT 3607 11494
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:50 AM PDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 9:50 AM PDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 950 AM PDT Mon Jul 10 2017 .SYNOPSIS...One more day with better moisture and scattered showers or thunderstorms before the area dries out and precipitation chances decrease significantly by Wednesday. A slight warming trend is possible through the end of the work week before another possible push of monsoonal moisture surges northwest back over the area, bringing with it another slight cool down and more precipitation chances for the weekend. && .UPDATE...A band of showers and isolated thunderstorms were occurring this morning in the southern portion of Death Valley under an apparent deformation zone which extended from southern Inyo County across south central Nevada. The latest runs of the HRRR picked up on this fairly well and indicated the convection will dissipate this morning. Mesoanalysis maps showed the highest Pwat values and instability continuing over this area and we should see additional convective development over Inyo County and the south central Nevada zones this afternoon. Another feature to note is a well defined circulation near the eastern Mohave County border and this will likely be a focus for convection over northern Mohave County this afternoon as it slowly moves to the north. The 12Z Las Vegas sounding indicates some drying in the mid levels over the past 24 hours, but the Pwat value is still near 1.2" and instability will increase with daytime heating. The HRRR indicates convection developing over the McCullough Range south of Las Vegas this afternoon and a light south-southwest steering flow would direct any cells toward the Vegas Valley...especially the south and southeast portions. That will bear watching this afternoon. A minor update was made to the forecast to account for the morning showers and thunderstorms, but probabilities and coverage were unchanged for this afternoon. -Adair && .PREV DISCUSSION... 319 AM PDT Mon Jul 10 2017 .SHORT TERM...through Wednesday morning. Monsoonal moisture will be on the decrease for the beginning of the work week, with today being the best chance this week for widespread showers and thunderstorms. Expect the typical diurnal lull this morning before showers and thunderstorms develop again after 18Z this afternoon. With the aid of a 300mb jet that will be crossing the state today, kept the higher chances for precip in Nye, Lincoln, and Esmeralda counties where the better forcing from the right rear quad of this jet should be situated. The other focus for showers and storms today will be Mohave County, where ample moisture is currently sitting. Will have to watch how storms dissipate in both these areas through the rest of tonight to see if they stick around a bit too long and hinder redevelopment later, especially in NE AZ. Otherwise, isolated at best precipitation is expected outside of the higher terrain. All of this matched up fairly well with high res precip models, which kept most of the activity over the northern zones. Any shower and thunderstorm activity that does develop today should linger into the overnight hours and then dissipate by Tuesday morning. Tuesday and Tuesday night do not look as favorable for widespread showers and thunderstorms. Moisture shifts back south and east and that nice jet streak we will have today pulls away from the desert southwest after 18 Tuesday with more stable, zonal flow setting up over the region in its wake. Dont think the area will be dry completely, but kept chances for Tuesday afternoon/evening confined to the higher terrain as well as Lincoln and Mohave County where some residual moisture will reside. Moisture then quickly scours out Tuesday night as PWats and Theta-e values drop significantly through the overnight hours. With decreasing moisture, Tuesday into Tuesday night should see less cloud cover than today. && .LONG TERM...Wednesday through Monday. Mid level high center will be be suppress to our southeast Wednesday allowing for slightly drier air associated with Pacific Northwest trough to penetrate in southeast California and southern Nevada. This will bring a decrease in thunderstorm coverage to that area by Thursday and Friday. Moisture never really gets scoured out of Mohave County with low grade monsoon persisting with isolated thunderstorms possible each day primarily over the higher terrain. With the lack of significant low level moisture in place gusty winds and lightning will be of concern. Easterly flow increases across Arizona and into southern California over the weekend as mid level high center circulation becomes established over the Great Basin. Position of the high initially looks to keep deeper monsoon moisture confined to southern Mohave County, lower Colorado River valley and southern San Bernardino County Saturday and Sunday. Models have been consistent showing a well defined easterly wave moving across northwest Mexico over the weekend. Outflow pushing north from large thunderstorm complexes could quickly change the atmospheric parameters so something to keep an eye on. Otherwise, as inverted trough pushes east off the Baja Peninsula early next week a more favorable southeast flow develops with moisture surging north in the rest of the Mojave Desert and southern Great Basin. && .HYDROLOGY...Not at the magnitude of runoff in late June, but creeks, streams and rivers in northern Inyo County continue to run higher than normal and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Over the past week, streamflows on Independence Creek have stabilized with peak flows comparable to 1969 and 1983. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .FIRE WEATHER...More humid conditions with chances for thunderstorms and wetting rains will continue across the region today. Drier air will reduce thunderstorm chances over much of the Mojave Desert Tuesday through Thursday, although thunderstorm chances may linger in the southern Great Basin and east of the Colorado River Valley on Tuesday. Drier conditions are expected to prevail midweek before more moisture may begin to work back into the area from the south by next weekend. Brief periods of gusty winds possible, especially in southern California, though confidence is too low at this time to pinpoint where and when better winds may occur this week. && .AVIATION...For McCarran...Medium to low confidence going into today as numerous small scale things going on that could make or break the forecast. Overnight, a strong outflow boundary dropped through the valley and brought NW winds with gusts up to 25kts at times. Anticipate a downward trend of these winds through the early morning hours as the boundary washes out. In its place, light winds will become south to southwest winds by midday, with winds over 10kts and gusts over 15kts likely through the afternoon. Showers and thunderstorms may develop again today, which may cause sudden sudden shifts in the winds due to outflows later in the day, so will need to watch carefully how things develop this afternoon. Current feeling is that shower and thunder activity will be situated a bit more north today than what we saw yesterday, but cannot rule out isolated development in the airspace. Otherwise, VFR scattered clouds are expected through tonight. For the rest of southern Nevada, northwest Arizona and southeast California...Generally southerly winds are expected today, with gusts to around 15kts in the afternoon. The question will be what happens this afternoon with any thunderstorms and resulting precip/outflow boundaries. Low confidence in this afternoon's wind forecast, mainly with direction. Best chance for showers and storms would be near the Sierras points east through Nye and Lincoln Counties, as well as Mohave County into the Colorado River Valley. Otherwise, scattered to broken VFR cigs can be expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION/FIRE WEATHER...Allen LONG TERM/HYDROLOGY....Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:53 PM PDT | Areal Flood Advisory | VEF | Esmeralda, Nye | 3 hr |
| Jul 10, 2:58 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.